Alert archive / Oregon / Small Craft Advisories in 2021
Small Craft Advisory 39, NWS Portland, OR
NWS Portland, OR issued this small craft advisory at Mar 10, 2021, 2:50 AM PST. It took effect at Mar 10, 2021, 2:00 PM PST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2021, 2:50 AM PST (10:50 UTC)
- In effect from
- Mar 10, 2021, 2:00 PM PST
- Expired
- Mar 11, 2021, 3:00 AM PST
- In force
- 13 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
216 WHUS76 KPQR 101050 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 250 AM PST Wed Mar 10 2021 PZZ255-275-110000- /O.NEW.KPQR.SC.Y.0039.210310T2200Z-210311T0600Z/ Coastal waters from Cascade Head to Florence OR out 10 NM- Waters from Cascade Head to Florence OR from 10 to 60 NM- 250 AM PST Wed Mar 10 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM PST THIS EVENING... * WHAT...North winds around 20 kt with gusts up to 25 kt and steep seas 6 to 8 ft expected. * WHERE...Coastal waters from Cascade Head to Florence out 60 NM. * WHEN...From 2 PM this afternoon to 10 PM PST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://weather.gov/portland
2 follow-up statements
927 WHUS76 KPQR 102102 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 102 PM PST Wed Mar 10 2021 PZZ255-275-110600- /O.CON.KPQR.SC.Y.0039.210310T2200Z-210311T0600Z/ Coastal waters from Cascade Head to Florence OR out 10 NM- Waters from Cascade Head to Florence OR from 10 to 60 NM- 102 PM PST Wed Mar 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...North winds 10 to 20 kt, with gusts up to 25 kt. Locally choppy seas 6 to 8 ft. * WHERE...Waters from Cascade Head to Florence OR from 10 to 60 NM and Coastal waters from Cascade Head to Florence OR out 10 NM. * WHEN...Until 10 PM PST this evening. * IMPACTS...Conditions may be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://weather.gov/portland
001 WHUS76 KPQR 110422 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 822 PM PST Wed Mar 10 2021 PZZ255-275-111100- /O.EXT.KPQR.SC.Y.0039.000000T0000Z-210311T1100Z/ Coastal waters from Cascade Head to Florence OR out 10 NM- Waters from Cascade Head to Florence OR from 10 to 60 NM- 822 PM PST Wed Mar 10 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PST THURSDAY... * WHAT...North winds 15 to 20 kt with gusts of 25 kt. Seas 5 to 7 ft with a dominant period of 6 to 8 seconds. * WHERE...Waters from Cascade Head to Florence OR from 10 to 60 NM and Coastal waters from Cascade Head to Florence OR out 10 NM. * WHEN...Until 3 AM PST Thursday. * IMPACTS...Conditions may be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://weather.gov/portland
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this small craft advisory went out at Mar 10, 2:18 AM PST, 32 minutes earlier.
Area forecast discussion, Mar 10, 2:18 AM PST, 32 minutes before
Area Forecast Discussion
National Weather Service Portland OR
218 AM PST Wed Mar 10 2021
.SYNOPSIS...An upper level low pressure area off the north California
coast early this morning will continue to slide south through
Wednesday night. There will continue to be enough instability over
the forecast area today for a threat of showers, especially over the
south. High pressure spreads over the area from the north Wednesday
night and Thursday and then settles directly over the region Friday.
The ridge begins to shift east Saturday as the next frontal system
approaches the coast. Cool and unsettled conditions can be expected
Sunday through early next week.
&&
.SHORT TERM...Wednesday through Friday...Early morning GOES-17 water
vapor imagery showed revealed a cold upper level low pressure area
centered near 41N 126W, or west of Pt. St. George. The NAM and GFS
suggest the central pressure was near 535 dm. A couple of short wave
disturbances could be seen rotating around the low, with one moving
into southwest and south-central Oregon. Meanwhile, another upper
trough axis extended from northern Alberta to northwest Washington.
This leaves the northwest portion of the forecast area in a col area.
KRTX doppler radar shows shower activity over the forecast ara
dwindling, but KMAX radar (from Medford) showed an area of showers
moving into southern Douglas County.
Models agree that the upper low will continue to slide south today
and tonight. This will leave the forecast area in weak flow aloft.
Thus, showers that occur today will not be as robust as the previous
couple of days. The 00Z HREF CAMS models generally agree shower
activity today will be more terrain-driven, favoring the Cascades and
Central Oregon Coast Range. Do not anticipate thunderstorms today due
to the weak upper level wind pattern. The 00Z NAM shows 500 mb temps
today remaining in the -32 to -33C range, which will be favorable for
decent mid-level lapse rates to help produce showers. Drier air aloft
moves into the area from the north late Wed afternoon. This will put
an end to showers across the northern area, with any lingering
showers late Wed afternoon through Wed evening confined to the far
south.
Will need to keep some POPS over the far south Lane County Cascades
Wed night through Thu morning as models show lingering wrap-around
moisture rotating across that area. Some of the 00Z HREF CAMS models
show this as well. The upper low settles over Central California Thu
morning, with a west-to-east oriented upper ridge axis gradually
pushing south into southwest Washington and northwest Oregon.
Clearing skies Wed night will allow for patchy lowland fog/frost.
Drier northeast flow aloft Thu will allow max temps to finally get
close to normal. The upper ridge settles over the forecast area Thu
night and Fri for continued dry and seasonal conditions. Weishaar
.LONG TERM...Friday night hrough Tuesday...There is good agreement
among the deterministic guidance and respective ensembles during the
early part of the extended period. High pressure remains over the
region Fri night, but starts to shift east Sat. A high number of
individual ECMWF ensemble members for KPDX, KSLE AND KEUG indicate
max temps Sat in the low 60s. The WPC 500 mb clusters valid Sat are
in good agreement with the overall trend. The main difference is the
placement of the Great Basin upper low.
Differences begin to creep into the deterministic solutions Sun. The
00Z GFS and ECMWF model runs show another upper trough near the coast
Sun afternoon. However, it appears the main energy will be headed
toward California. The WPC 500 mb clusters valid Sun show a wide
range of solutions. Cluster 4, heavily biased toward the GFS, has the
upper trough centered off the south Oregon and north California
coast. Cluster 1, more weighted toward the ECMWF, has lower heights
much more north, with a deep closed low near the 4-corners region.
There is reasonable confidence that unsettled conditions will return
to the area beginning Sun. The forecast valid early next week becomes
more muddled as the deterministic model runs show fairly large
differences with the upper low as it moves inland. These differences
can also be seen in the WPC 500 mb cluster analyses. It is worth
noting that snow levels Sun night and Mon morning could be as low as
1000 feet. Will basically ride with the NBM solution in the Sun-Tue
time frame. Expect below-normal daytime temperatures during this time
period. Weishaar
&&
.AVIATION...Lingering low-level moisture and light winds are
resulting in an expanding area of MVFR cigs early this morning,
primarily affecting the northern Willamette Valley. Model
guidance varies regarding how long these low clouds will stick
around, but with poor mixing there is a good chance they will
linger until around midday. VFR with clearer skies along the
coast and inland south of KSLE, but the breaks in the clouds are
allowing valley fog and/or IFR cigs to form in some areas
including KEUG, K77S, and KCVO. These terminals will probably
remain IFR through 17z, with gradual improvement thereafter.
Primarily VFR this afternoon with isolated showers, mostly over
the higher terrain. Clearer skies tonight/early Thu should yield
more widespread fog in the valleys.
For detailed regional Pac NW aviation weather information,
go online to: https://weather.gov/zse
KPDX AND APPROACHES...VFR as of 10z, but a bank of MVFR stratus
is approaching from the south. Expect MVFR cigs by 12z, likely
lingering until around 18z before lifting above 030 and/or
breaking up midday/early afternoon. Winds will be light today
outside of midday and afternoon showers, which will be confined
mainly to the higher terrain. Weagle
&&
.MARINE...Broad area of low pressure near Cape Mendocino will
slowly move SE across California through Thursday. Higher
pressure building in behind this system will result in increased
N-NW winds this afternoon and evening. Will issue a low-end SCA
for the southern waters, where gusts 25-30 kt appear likely,
especially Newport southward. Gusts will increase across the
northern waters as well, but should remain around 20 kt this
afternoon and evening. Somewhat lighter winds are expected
Thursday as low pressure moves into southern California and MSLP
gradients relax across our waters. This trend toward lighter
winds continues into Friday as high pressure moves over the Pac
NW waters. Seas will remain below 10 ft through at least Friday
night, but could become a bit steep this afternoon and evening
due to the increasing winds...especially Newport southward.
Weagle
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Small Craft Advisory from 2 PM this afternoon to 10 PM PST this
evening for coastal waters from Cascade Head OR to
Florence OR out 60 NM.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortlandThe office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 4:37 PM PST | Special Weather Statement | PQR | Benton | 23 min |
| Mar 9, 4:39 PM PST | Special Weather Statement | PQR | Benton | 21 min |
| Mar 9, 5:01 PM PST | Special Weather Statement | PQR | Benton | 14 min |
| Mar 9, 5:08 PM PST | Special Weather Statement | PQR | Benton | 22 min |
Nearby
Small Craft Advisories in Oregon, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.